Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 28, NWS Brownsville, TX

September 14, 2008Cameron County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 14, 2008, 10:10 PM CDT for Cameron County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2008, 10:10 PM CDT (03:10 UTC)
Expired
Sep 14, 2008, 11:15 PM CDT
In force
65 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 17 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 3.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2008-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2008-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2024 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 150310
FFWBRO
TXC061-150415-
/O.NEW.KBRO.FF.W.0028.080915T0310Z-080915T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1010 PM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  PORT ISABEL AND AREAS EAST OF BROWNSVILLE.


* UNTIL 1115 PM CDT

* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TORRENTIAL RAIN OF THREE INCHES PER HOUR FROM A THUNDERSTORM OVER
  THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS TO RISE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
MOVE TO HIGHER GROUND.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2596 9716 2595 9730 2593 9730 2593 9734
      2592 9735 2592 9737 2588 9737 2585 9744
      2618 9737 2617 9731 2611 9729 2609 9722
      2606 9722 2607 9719 2615 9719 2604 9717

$$

58
2 follow-up statements
000 
WGUS74 KBRO 150339
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1039 PM CDT SUN SEP 14 2008

TXC061-150415-
/O.CON.KBRO.FF.W.0028.000000T0000Z-080915T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMERON-
1039 PM CDT SUN SEP 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN CAMERON
COUNTY UNTIL 1115 PM CDT...

LOCATIONS AFFECTED INCLUDE...
  PORT ISABEL AND HIGHWAY 48.

AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL RATES OF THREE INCHES PER HOUR FROM A THUNDERSTORM OVER THE 
WARNED AREA. THESE THUNDERSTORMS ARE DRIFTING SLOWLY INTO ADJACENT 
MEXICO AND THIS FLOOD WARNING WILL LIKELY BE ALLOWED TO EXPIRE AT 
1115 PM CDT.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT CROSS FLOODED 
ROADWAYS OR STREAMS. IF NEARING A FLOOD AREA...TURN AROUND AND DRIVE 
TO HIGHER TERRAIN. NIGHTTIME DRIVING IS ESPECIALLY DANGEROUS WHEN 
HEAVY...FLOODING RAINS ARE EXPERIENCED. SLOW DOWN AND ANTICIPATE 
ROADWAY PONDING OR FLOODED ROADWAYS.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2596 9716 2595 9730 2593 9730 2593 9734
      2592 9735 2592 9737 2588 9737 2585 9744
      2618 9737 2617 9731 2611 9729 2609 9722
      2606 9722 2607 9719 2615 9719 2604 9717

$$

58
000 
WGUS74 KBRO 150422
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1122 PM CDT SUN SEP 14 2008

TXC061-150431-
/O.EXP.KBRO.FF.W.0028.000000T0000Z-080915T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMERON-
1122 PM CDT SUN SEP 14 2008

...THE FLASH FLOOD WARNING HAS EXPIRED IN SOUTHEASTERN CAMERON
COUNTY...

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2596 9716 2595 9730 2593 9730 2593 9734
      2592 9735 2592 9737 2588 9737 2585 9744
      2618 9737 2617 9731 2611 9729 2609 9722
      2606 9722 2607 9719 2615 9719 2604 9717

$$

54

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 4:35 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Sep 14, 4:35 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
435 PM CDT SUN SEP 14 2008

.DISCUSSION...HAVE GONE AHEAD AND POSTED THE FFA FOR THE ENTIRE
CWA FROM THE LATEST KBRO RADAR TRENDS SHOWING AN INCREASE OF THE
TRAINING POTENTIAL AND SLOW MOVEMENT OF THE CONV CELLS. NO OTHER
CHANGES NEEDED TO THE CURRENT FORECAST PACKAGE.
&&

.PREV DISCUSSION... /ISSUED 1250 PM CDT SUN SEP 14 2008/

DISCUSSION...TROPICAL MSTR AND SHRTWV ENERGY BEING ADVECTED TO THE
RGV AHEAD OF AN APPROACHING WEAK CF SCHEDULED FOR VERY SLOW FROPA
STARTING IN THE NRN RGV ZNS THIS EVENING AND BISECTING VLY BY 1 PM
MONDAY.

ATTM...AN INVERTED SFC TROUGH EXTENDS FM THE GULF WATERS OF TAMPICO,
MEXICO TO BAFFIN BAY. SHRAS/+TSRAS ARE STARTING TO FIRE JUST SOUTH
AND NORTH OF BRO...AND ALONG THE SEA BREEZE CONVERGENCE ZONE.
ALSO...SHRAS/+TSRAS WERE FORMING 50 TO 55 NM SOUTH OF THE SPI
JETTIES WITH A NORTHWEST MVMT AT 20 KTS.

BRO U/A FM 14.1200Z IS MOIST AND UNSTABLE...WITH PWATS AT 2.06
INCHES AND LIS OF -8.7 WITH SOUTHERLY FLOW FROM THE SFC TO H7. XPCT
INCREASING SHRAS/+TSRAS THRU THE AFTERNOON WITH FLOODING RAINS BY
THIS EVENING AND MONDAY.

NAM12 BEST BET FOR THIS SHALLOW COOL AIR ENTRY EVENT. HAVE FOLLOWED
THIS MDL FOR MASS FIELDS...BUT AM CONCERNED THAT THE VALLEY MAY OR
MAY NOT CLEAR AFTER MONDAY. THIS POSSIBILITY OF CLEARING WILL CHANGE
TEMPS MARKEDLY WILL STAY WITH CLOUDY NAM12 WHICH IS IN AGREEMENT IN
THE MEAN RH FIELD WITH GFS.

MARINE...SWELLS CONTINUE TO RICOCHET AROUND THE GULF KEEPING SEAS
IN THE OFFSHORE WATERS CHAOTIC EVEN AS THEY SUBSIDE FROM IKE.
EXPECT WAVE HEIGHTS TO FLUCTUATE BETWEEN 5 AND 6 FEET INTO THE
EVENING.  COLD FRONT/SURFACE BOUNDARY BACKS INTO THE COASTAL WATERS
EARLY MONDAY INTO TUESDAY WILL IMPOSE NORTHERLY WIND WAVES ON TOP OF
DECLINING SWELLS KEEPING SEAS ROUGH THROUGH MID WEEK.  SIGNIFICANT
MOISTURE POOLING AHEAD AND ALONG STALLING FRONT WILL PRODUCE
NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS
ESPECIALLY LATE MONDAY AND TUESDAY.  SMALL CRAFT EXERCISE CAUTION
CONTINUED TODAY AND TONIGHT.  MAY NEED TO POST ADVISORY MONDAY AS
GRADIENT TIGHTENS AND SEAS RESPOND TO NORTHERLY FLOW.  MARINE
CONDITIONS SHOULD IMPROVE LATE WEEK AS THE SURFACE BOUNDARY WASHES
OUT.

AVIATION...TSRA FIRING ALONG AND AHEAD OF SURFACE BOUNDARY
LRD-ALI-CRP AT 18Z.  EXPECT ISOLATED TO SCT TSRA VCNTY TERMINALS
THROUGH THE AFTERNOON BECOMING MORE NUMEROUS AFTER 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  85  71  83 /  30  60  30  20
BROWNSVILLE          75  86  69  83 /  30  60  30  30
HARLINGEN            75  86  71  83 /  30  50  30  20
MCALLEN              75  86  68  84 /  30  60  30  20
RIO GRANDE CITY      75  86  67  85 /  40  60  30  20
SOUTH PADRE ISLAND   76  84  72  82 /  30  60  30  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
MONDAY AFTERNOON FOR TXZ248>257.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

58/51/MARTINEZ
Hazardous weather outlook, Sep 14, 6:15 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
615 PM CDT SUN SEP 14 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-151100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
615 PM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE FLOODING
IN AREAS WITH POOR DRAINAGE...IN LOW-LYING AREAS...AND IN AREAS
STILL SATURATED FROM PREVIOUS RAINS THIS AFTERNOON AND EARLY MONDAY
MORNING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF DEEP SOUTH
TEXAS THROUGH TOMORROW AFTERNOON. ALSO...THERE IS A HIGH RISK OF RIP
CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH POSSIBLE
FLOODING WILL CONTINUE THROUGH MONDAY NIGHT. A SMALL CRAFT ADVISORY
MAY BE NEEDED FOR THE ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS
MONDAY THROUGH TUESDAY NIGHT DUE TO STRONG WINDS AND ROUGH SEAS IN
THE WAKE OF A COLD FRONT. A MODERATE TO HIGH RISK OF RIP CURRENTS AT
THE LOCAL BEACHES IS POSSIBLE THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY FLOODING TONIGHT OR MONDAY TO
LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE.

PHILO/SPEECE

In the hours before

Local storm report, Sep 14, 4:58 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
458 PM CDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FLOOD            5 ESE ROMA              26.39N 98.93W
09/14/2008                   STARR              TX   EMERGENCY MNGR

            6 INCHES OF WATER COVERING HIGHWAY 83 NEAR LA ROSITA.

&&

TSPEECE

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:11 PM CDTAreal Flood AdvisoryBROZapata2 hr
Sep 15, 5:22 AM CDTAreal Flood AdvisoryBROCameron, Hidalgo38 min
Sep 15, 6:42 AM CDTSpecial Marine WarningBRO93 min
Sep 15, 7:28 AM CDTAreal Flood AdvisoryBROCameron92 min
Sep 15, 8:15 AM CDTFlash Flood WarningBROCameron, Hidalgo90 min
Sep 15, 9:52 AM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Kenedy, Willacy113 min
Sep 15, 12:30 PM CDTAreal Flood AdvisoryBROStarr61 min
Sep 15, 1:38 PM CDTAreal Flood AdvisoryBROBrooks52 min
Sep 15, 4:30 PM CDTSmall Craft AdvisoryBRO18 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.